To the Editor: The article by Balmes et al1 concerning occupational exposure to aerosolized pentamidine demonstrated the respiratory-tract irritant potential of inhaled pentamidine. The authors did not find clinical asthma in any of the subjects of their study, nor was occupational asthma reported in either of the other two studies that they cited, which had looked at the potential adverse health effects of pentamidine exposure among health care workers.
We would like to report a case of Reactive Airways Dysfunction Syndrome, or RADS,2 in a 48-year-old nurse after she was acutely exposed to aerosolized pentamidine. The nurse was giving pentamidine through a nebulizer to an AIDS patient as a treatment for Pneumocystis carinii pneumonia when the apparatus leaked and she inhaled the vapor. She immediately experienced difficulty breathing. Her symptoms persisted, and she was placed on asthma medications several months after this exposure. She had no history of asthma or allergies, and had stopped smoking more than 10 years before this exposure. She continued to have lower respiratory tract symptoms. Within a year, she left her job because of her illness. Pulmonary-function testing 2 years after the episode showed a 24% increase in FEV1 after administration of a bronchodilator. At that time, she was still symptomatic and still taking asthma medications. The patient was reported by a physician (J.W.S.) to the SENSOR* occupational asthma surveillance system at the New Jersey Department of Health.
This case report underscores the potential for the development of RADS in health care workers after acute exposure to pentamidine, and it complements the finding by Balmes et al of the potential occupational exposure hazards of this medication.
Martha Stanbury, MSPH
Program Manager; New Jersey Department of Health; Trenton, NJ
Eugene Gatti, MD
J.W. Sokolowski, MD
Cherry Hill, NJ
1. Balmes JR, Estacio PL, Quinlan P, Kelly T, Corkery K, Blanc P. Respiratory effects of occupational exposure to aerosolized pentamidine. J Occup Environ Med.
2. Brooks SM, Weiss MA, Bernstein IL. Reactive airways dysfunction syndrome (RADS): persistent asthma syndrome after high-level irritant exposures. Chest.
*SENSOR (Sentinel Event Notification Systems for Occupational Risks) is an occupational disease surveillance project funded by the National Institute for Occupational Safety and Health (NIOSH). NIOSH funds SENSOR projects in 14 state health departments.
Readers are invited to submit letters for publication in this department. Submit them to: The Editor, Journal of Occupational and Environmental Medicine, PO Box 370, Bryn Mawr, PA 19010. Letters should be typewritten and double spaced and should be designated “For Publication.”